North Dakota, 2018Tornadoes and Hail in North Dakota, July 4, 2018
July 4, 2018 · NWS FGF · 29 events in 12 counties and zones
During the early morning hours of July 4th, surface low pressure had set up over north central South Dakota, with an east-to-west warm front extending eastward from the low along the North Dakota/South Dakota border into west central Minnesota. Temperatures across eastern North Dakota and the northwest quarter of Minnesota ranged in the 70s with dew points in the upper 60s to low 70s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- $6,000
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early morning hours of July 4th, surface low pressure had set up over north central South Dakota, with an east-to-west warm front extending eastward from the low along the North Dakota/South Dakota border into west central Minnesota. Temperatures across eastern North Dakota and the northwest quarter of Minnesota ranged in the 70s with dew points in the upper 60s to low 70s. The mid level winds (500mb) were from the south-southwest. A bowing line of thunderstorms, stretching from south of Rugby to the North Dakota/South Dakota border moved into portions of the southwest Devils Lake region just after 130 am CDT. Following the mid level wind flow, the storms tracked to the east-northeast, reaching the Red River Valley around 4 am CDT. At this point, the bowing line of storms stretched from southern Manitoba down into northeast South Dakota. This bowing line of storms tracked through the northwest quarter of Minnesota in the 4 to 6 am CDT time frame, so these storms were moving quite quickly. Most of the storms had exited the Baudette to Park Rapids corridor by 7 am CDT. These storms produced widespread damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 3, 10:52 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 3, 10:52 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1152 PM CDT Tue Jul 3 2018
.UPDATE...
Issued at 1148 PM CDT Tue Jul 3 2018
Line of severe storms moving east around 30mph currently west of
Bismarck is expected to reach the western edges of the FA in the 3
to 5am time frame. Torrential rain with potential 60mph winds
will be the primary concern across SE ND as day breaks.
UPDATE Issued at 938 PM CDT Tue Jul 3 2018
Still in the monitoring phase as convection continues to expand
to the west with the upper level trough and associated high plains
storms. To the south some slow moving heavy rainers just sitting
over parts of NE SD. Most likely scenario to pan out appears to be
a complex develops across ND as the western activity interacts
with PWats 1.5 to near 2 inches and MLCAPE 2 to 3k. Potential for
severe winds and heavy rain will be the primary concern with this
system over night.
UPDATE Issued at 650 PM CDT Tue Jul 3 2018
MLCIN appears to be keeping convection at bay across SE ND this
evening as strong convection has begun well south of the FA
southwest of Aberdeen SD. CAMs do show some stronger activity
lifting into the extreme southern FA between 10pm and midnight.
More widespread MCS appears likely to form in the high plains and
race east through the overnight. Will continue to monitor radar
trends and hires model solns through the evening.
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 338 PM CDT Tue Jul 3 2018
South winds helping the low level moisture return northward with
dew pts in the mid 60s to lower 70s...even a few AWOS sites in E
ND in the mid 70s. CU developed with some higher level cloud cover
above. SPC meso analysis field indicates still enough CIN to
prevent much growth in any CU fields and thus lack of any
precipitation. Some agitated CU with some mid level showers
earlier this aftn in NE SD to the Morris MN area but that has
since weakened. 850 mb moisture convergence is targeting far NE SD
thru the evening but no boundary evident in this area and 850 mb
winds this evening are not that great either. Thus highly
uncertain if any storms will form in the MN/ND/MN border region
this evening. Main upper wave moving out of Wyoming with better
upper level lift will spread into central ND toward midnight and
move ENE thereafter. Better 850 mb jet with this feature and this
may well be the main player tonight. For time being kept highest
pops per CAM guidances in SE ND thru the night...but that can be
tweaked as needed.
Wave will move thru Wed AM with drier west winds behind it
spreading into E ND by midday and into the eastern fcst area by
evening.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 338 PM CDT Tue Jul 3 2018
Calmer weather is expected for the second half of the week as
lingering showers and thunderstorms exit the region Wednesday
evening across southwest to north central Minnesota. Surface high
pressure building in behind the frontal passage on Wednesday will
linger over the area Thursday through the early weekend. This will
be accompanied by height rises aloft associated with an upper level
ridge building over the central CONUS.
Heading into Saturday and Sunday, the surface high begins to shift
eastward in response to surface pressure rises associated with the
building ridge. As this occurs southerly warm air advection will
allow temperatures to climb to the upper 80s and perhaps low 90s for
central and eastern North Dakota with mid to upper 80s for northwest
Minnesota. Most deterministic guidance suggests an upper level
shortwave and attendant mid level jet max propagating up and around
the northwest side of the upper level ridge that will help enhance
surface pressure falls along the leeward side of the Rockies across
Canada and into MT/WY.
Thunderstorms will be possible as this trough/cold front pushes east
Saturday evening and into Sunday morning. Given the moderate
instability and 30-50 knot bulk shear values forecast, organized
convection is possible with a linear storm mode most the most likely
scenario at this time.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1148 PM CDT Tue Jul 3 2018
Line of thunderstorms expected to move across the FAR and
Possible DVL and GFK TAF sites before 12Z. West to turn to the
west tomorrow afternoon with gusts to near 25kts at DVL and GFK.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
UPDATE...JK
SHORT TERM...Riddle
LONG TERM...AM
AVIATION...JK
Hazardous weather outlook, Jul 3, 5:11 AM CST, 19 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
611 AM CDT Tue Jul 3 2018
MNZ001-004>009-013>017-022>024-027-028-030>032-040-NDZ006>008-
014>016-024-026-027-054-041115-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-West Otter Tail-East Otter Tail-Wadena-
Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-
Eddy-Nelson-Grand Forks-Western Walsh County-
611 AM CDT Tue Jul 3 2018
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Severe thunderstorms will be possible for this morning. Expect
wind gusts to 60 mph and hail up to one inch in diameter. Also
locally heavy rain will be possible.
Severe thunderstorms will be possible this evening and tonight.
Storms are expected to develop over the central Dakotas and move
to the east. One can expect hail up to 1.5 inches in diameter and
wind gusts to 60 mph. Locally heavy rain will be possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Severe storms will be possible for Wednesday morning over the
southeast zones or roughly southeast of a line from Baudette, MN
to Wahpeton ND. Expect hail up to 1 inch in diameter and wind gust
to 70 mph will be possible. Also locally heavy rain will be
possible. Elsewhere no hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
MNZ002-003-029-NDZ028>030-038-039-049-052-053-041115-
Norman-Clay-Wilkin-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
611 AM CDT Tue Jul 3 2018
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Severe thunderstorms will be possible for this morning for
southeast Northeast Dakota and neighboring parts of west central
Minnesota. Expect wind gusts to 70 mph and hail up to one inch in
diameter through 9 AM CDT. Also locally heavy rain will be
possible.
Severe thunderstorms will be possible this evening into tonight.
Storms are expected to develop over the central Dakotas and move
to the east. One can expect hail up to 2 inches in diameter and
wind gusts to 70 mph. Locally heavy rain will be possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
JH
Event by event
25 thunderstorm wind, 3 tornado, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Eddy
- When
- July 4, 1:07 AM CST
- Where
- Eddy County, 1.46 mi NNE of Dundas Siding
- Measured
- 80 kt (92 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.650, -99.020
A half mile or more of power poles were snapped off on a 69,000 volt transmission line.
Tornado, Eddy
- When
- July 4, 1:29 AM CST to 1:31 AM CST
- Where
- Eddy County, 8 mi W of Hamar to 6.96 mi W of Hamar
- Rating
- EF2
- Path length
- 1.66 mi
- Path width
- 400 yd
- Continued into
- Benson, Nd (FGF)
- Property damage
- $50,000
- Crop damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 47.830, -98.720
A tornado likely initiated in a bowing section of a squall line over central Eddy Township, in Eddy County. The tornado tracked for about three miles to the north-northeast, ending around one mile northeast of Warwick in Benson County. Roughly half the track was in Eddy County and half in Benson County. roofing material was blown off of homes and farm buildings. Several power poles were snapped. Peak winds were estimated at 115 mph.
Tornado, Benson
- When
- July 4, 1:31 AM CST to 1:32 AM CST
- Where
- Benson County, 0.93 mi W of Warwick to 1.46 mi NNW of Warwick
- Rating
- EF2
- Path length
- 1.46 mi
- Path width
- 400 yd
- Property damage
- $50,000
- Crop damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 47.850, -98.700
This tornado began in Eddy County at 0129 am CST, with about half its total path length occurring in Eddy County. The total path length was about three miles. The tornado likely initiated in a bowing section of a squall line and passed just east of Warwick. Multiple power poles were snapped on both north and south sides of highway 20. Large trees were snapped in and around Warwick. Metal sheathing was torn off a grain cleaning structure. Peak winds were estimated at 115 mph.
Thunderstorm Wind, Ramsey
- When
- July 4, 1:35 AM CST
- Where
- Ramsey County, 0.83 mi NNE of Penn
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 48.230, -99.070
Downburst winds hit homesteads across eastern Coulee and western Dry Lake townships. At one homestead, winds up to 80 mph blew in the overhead door of a south facing garage. In addition, the east and north walls were blown out and the roof was peeled back to the north-northeast. A small wooden granary was slid back on its foundation. Quite a bit of tree damage also occurred in the area.
Thunderstorm Wind, Nelson
- When
- July 4, 1:44 AM CST
- Where
- Nelson County, 5.07 mi NE of Tolna
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.880, -98.350
Quite a bit of tree damage was reported around the Stump Lake Park and campground.
Thunderstorm Wind, Nelson
- When
- July 4, 1:45 AM CST
- Where
- Nelson County, 0.46 mi W of Mc Ville
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.770, -98.180
Four to six inch diameter tree branches were blown down around town.
Thunderstorm Wind, Barnes
- When
- July 4, 1:46 AM CST
- Where
- Barnes County, 3.15 mi ENE of Sanborn
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 46.970, -98.160
Tree damage was reported around the Lake Ashtabula campground.
Thunderstorm Wind, Ramsey
- When
- July 4, 1:48 AM CST
- Where
- Ramsey County, 0.92 mi E of Doyon
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 48.050, -98.510
A shed was tumbled, fencing and roofing were torn up, and a building was demolished at the Devils Lake Speedway.
Thunderstorm Wind, Grand Forks
- When
- July 4, 2:14 AM CST
- Where
- Grand Forks County, 2.69 mi WSW of Mc Canna
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 47.950, -97.620
Large branches and trees were blown down in a shelterbelt along highway 2.
Thunderstorm Wind, Ramsey
- When
- July 4, 2:15 AM CST
- Where
- Ramsey County, 2.76 mi S of Lawton
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.260, -98.370
Trees were blown down and a trailer home was damaged.
Tornado, Ramsey
- When
- July 4, 2:20 AM CST to 2:21 AM CST
- Where
- Ramsey County, 5.24 mi WNW of Lawton to 5 mi NW of Lawton
- Rating
- EF1
- Path length
- 1 mi
- Path width
- 150 yd
- Property damage
- $200,000
- Crop damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 48.320, -98.480
An old barn was peeled open and sections of its walls and roof were flung to the north. Timbers from the barn penetrated into a home located 80 yards to the north. A Davis wind sensor located just west of the main tornado path registered a 68 mph south wind followed by a rapid shift to a 66 mph west wind. One older power pole located a half mile north-northeast of the farmstead was also cracked. Peak winds were estimated at 105 mph.
Thunderstorm Wind, Grand Forks
- When
- July 4, 2:25 AM CST
- Where
- Grand Forks County, 2.12 mi SSW of Forest River Colony
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.150, -97.710
The wind gust was measured by an NDAWN mesonet station.
Thunderstorm Wind, Grand Forks
- When
- July 4, 2:28 AM CST
- Where
- Grand Forks County, 1.96 mi NE of (Rdr)grand Forks Afb
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 47.970, -97.370
At least three trees were uprooted with other tree damage noted. A brick housing sign was also knocked over.
Thunderstorm Wind, Grand Forks
- When
- July 4, 2:44 AM CST
- Where
- Grand Forks County, 3.72 mi SSE of Manvel
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 48.020, -97.140
A tree was uprooted along Interstate 29, near mile marker 149.
Thunderstorm Wind, Walsh
- When
- July 4, 2:44 AM CST
- Where
- Walsh County, 0.69 mi N of Minto
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.290, -97.370
The wind gust was measured by a personal weather station.
Thunderstorm Wind, Walsh
- When
- July 4, 2:46 AM CST
- Where
- Walsh County, Grafton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 48.420, -97.400
Several large trees were blown down, a fireworks tent was blown down, and a boat/trailer combination was blown over.
Thunderstorm Wind, Walsh
- When
- July 4, 2:48 AM CST
- Where
- Walsh County, Grafton
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 48.420, -97.400
Multiple trees were snapped or uprooted in town. One north to south oriented building near highway 17 had its sheet metal roofing peeled back toward the east.
Thunderstorm Wind, Grand Forks
- When
- July 4, 2:52 AM CST
- Where
- Grand Forks County, 1.66 mi SE of Bolack
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 47.930, -97.110
A tree was snapped in half.
Thunderstorm Wind, Walsh
- When
- July 4, 2:54 AM CST
- Where
- Walsh County, 1.54 mi ESE of Oakwood
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 48.420, -97.250
Two power poles were blown down along highway 17.
Thunderstorm Wind, Walsh
- When
- July 4, 2:58 AM CST
- Where
- Walsh County, 0.69 mi N of Herrick
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.530, -97.230
Thunderstorm Wind, Pembina
- When
- July 4, 3:00 AM CST
- Where
- Pembina County, 1.82 mi E of Akra
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.780, -97.680
Several pine trees were snapped along the bike path.
Thunderstorm Wind, Pembina
- When
- July 4, 3:02 AM CST
- Where
- Pembina County, 0.83 mi SSW of Drayton
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.560, -97.180
Tree and roof damage was reported throughout town.
Thunderstorm Wind, Pembina
- When
- July 4, 3:05 AM CST
- Where
- Pembina County, Cavalier
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 48.800, -97.620
Trees were uprooted and power outages were reported.
Hail, Ransom
- When
- July 4, 3:06 AM CST
- Where
- Ransom County, 0.69 mi N of Lisbon
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 46.440, -97.680
Thunderstorm Wind, Sargent
- When
- July 4, 3:06 AM CST
- Where
- Sargent County, 2.82 mi SE of Hoving
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.220, -97.530
Several trees were snapped along highway 13.
Thunderstorm Wind, Sargent
- When
- July 4, 3:09 AM CST
- Where
- Sargent County, 0.48 mi W of Rutland
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.050, -97.510
Tree damage was reported.
Thunderstorm Wind, Pembina
- When
- July 4, 3:20 AM CST
- Where
- Pembina County, Pembina
- Measured
- 75 kt (86 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 48.970, -97.250
Large trees were blown down and the grandstand roof was blown off the ball field.
Thunderstorm Wind, Cass
- When
- July 4, 3:23 AM CST
- Where
- Cass County, 0.69 mi S of (Far)hector Intl Arp
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 46.910, -96.820
Thunderstorm Wind, Richland
- When
- July 4, 3:45 AM CST
- Where
- Richland County, 3.89 mi W of Mathews
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.210, -96.880
Trees were blown down and a chair was blown through the railing of a deck.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 4 to 5, 2018106 injured · 3 events
- Damaging Wind and Heavy Rain in Tennessee, July 4, 20181 death · $20,000 · 50 kt wind · 2 events
- Flash Flood and Flooding in Nebraska, July 4 to 6, 2018$6.3 million · 5 events
- Tornado and Hail in Minnesota, July 4, 20181 injured · $250,000 · EF1 · 17 events
- Dust Devil in Nevada, July 4, 2018$500,000 · 1 event
- Damaging Winds in Minnesota, July 4, 2018$284,000 · 52 kt wind · 7 events
- Damaging Winds in Kentucky, July 4, 2018$70,000 · 74 kt wind · 4 events
- Damaging Winds in Mississippi, July 4, 2018$60,000 · 50 kt wind · 4 events
- Flash Flood and Damaging Winds in West Virginia, July 4 to 6, 2018$31,000 · 50 kt wind · 15 events
- Flash Flood and Lightning Strikes in Illinois, July 4 to 5, 20184 injured · 4 events
- Flash Flooding and Damaging Wind in New York, July 4, 20181 injured · $19,000 · 52 kt wind · 8 events
- Flash Flooding and Damaging Winds in Pennsylvania, July 4, 2018$19,000 · 55 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 758897, 758938, 758939, 758911, 758913, 758916, 758918, 758923, 758940, 758941, 758942, 758943, 758944, 758945, 758946, 758951, 758952, 758953, 758954, 758955, 758956, 758957, 758958, 758959, 758960, 758961, 758962, 758963, 758964.